Colorado, 2001

Hail and Damaging Wind in Colorado, July 14, 2001

July 14, 2001 · NWS PUB · 3 events in 3 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 14, 1:11 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 14, 1:11 PM MST, 1 hour 28 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
211 PM MDT SAT JUL 14 2001

MAIN CONCERN IS THE HEAVY RAIN POTENTIAL TONIGHT.  OTHER CONCERN IS
POPS THROUGH THE PERIOD.

SATELLITE IMAGES SHOW A CONTINUED NARROW STREAM OF MOISTURE THROUGH
ERN AZ/WRN NM INTO CO...WITH A DRIER SLOT OVER PORTIONS OF EASTERN
COLORADO.  A SHORTWAVE IS IN THE FLOW WAS OVER UT.  SURFACE DEW
POINTS OVER THE EASTERN PLAINS WERE IN THE UPPER 50S AND LOWER 60S.
THUNDERSTORMS HAVE ALREADY FIRED OVER THE MTNS...AND SAN LUIS
VALLEY...AND THE PLAINS IMMEDIATELY ADJACENT TO THE EASTERN MTNS.

THIS EVENING A WEAK DISTURBANCE SHOWN IN THE 300-200MB PV WILL BE
MOVING ACROSS CO...MAINLY OVER NORTHERN AND CENTRAL CO. THIS WILL
LIKELY ENHANCE CONVECTION SOMEWHAT.  ABUNDANT MOISTURE REMAINS OVER
THE AREA WITH THE MOISTURE PLUME REMAINING OVER THE AREA...AND HIGH
DEW POINTS INDICATING THE ABUNDANT LOW LEVEL MOISTURE.  THUNDERSTORMS
WILL ONCE AGAIN SPREAD FROM THE MOUNTAINS AND ADJACENT PLAINS
EASTWARD.  THIS EVENING THE 700MB WINDS ARE EXPECTED TO BE SW AT 10
TO 15 KTS WITH 500MB WINDS FROM THE WEST-SOUTHWEST AROUND 25 KTS.
THESE WINDS ARE A LITTLE STRONGER THAN WHAT WE HAD YESTERDAY AND
SHOULD HELP TO KEEP THE STORMS MOVING. HOWEVER WE COULD SEE TRAINING
OF STORMS AGAIN ALONG BOUNDARIES. HAD MORE WIDESPREAD SIGNIFICANT
RAINFALLL YESTERDAY...AND WILL HAVE TO CLOSELY WATCH FOR FLOODING
THIS EVENING.  WIDESPREAD SHOWERS AND THUNDERSTORMS ARE
ALREADY OCCURRING OVER EL PASO COUNTY.  LOW LEVEL UPSLOPE OVER EL
PASO COUNTY...THE UPPER DYNAMICS EXPECTED...AND WITH ALL THE RAIN
THAT WAS RECEIVED LAST NIGHT...FLASH FLOOD POTENTIAL LOOKS
BEST OVER THIS AREA.  HAVE ALREADY ISSUED FLASH FLOOD WATCH FOR EL
PASO COUNTY. OVERNIGHT LOWS WILL BE MILD AGAIN.

ON SUNDAY MODELS ARE SHOWING SOME DRYING OVER THE AREA...WITH THE
UPPER RIDGE CENTERED AROUND WEST TX.  THERE WILL PROBABLY BE SOME
BOUNDARIES LEFT OVER FROM THE CONVECTION TONIGHT AND LOW LEVEL
MOISTURE SHOULD STILL BE ABUNDANT. WILL AGAIN SEE MAINLY AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS.  CURRENT FORECAST LOOKS FAIRLY
GOOD.  WITH SLIGHTLY DRIER WEATHER AND MAYBE A LONGER PERIOD OF
HEATING ON SUNDAY...TEMPS COULD BE A LITTLE WARMER. OVERNIGHT LOWS
WILL REMAIN MILD.

MONDAY THE UPPER HIGH WILL SHIFT A LITTLE EAST AND WILL BE CENTERED
AROUND SRN OK/NRN TX...WITH NO UPPER DISTURBANCES EXPECTED TO MOVE
ACROSS THE FORECAST AREA.  AN UPPER TROUGH WILL BE ALONG THE WEST
COAST AND OVER THE FORECAST AREA THE FLOW ALOFT WILL BE SW.  THERE
WILL STILL BE ENOUGH MOISTURE OVER THE AREA...ESPECIALLY THE MTNS...
FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.  LITTLE CHANGE
IN THE TEMPS CAN BE EXPECTED.

EXTENDED (TUE-SAT):  TUE AND WED LOOK MUCH LIKE MON WITH THE UPPER
RIDGE OVER OK AND A TROUGH OVER THE WEST COAST...LEAVING THE
FORECAST AREA WITH SW FLOW ALOFT AND DRIER CONDITIONS THAN WE SEEN
THE LAST FEW DAYS.  TEMPS ALSO REMAIN MUCH THE SAME.  ON WED THE
MRF SHOWS A SHORTWAVE MOVING OUT OF NM ACROSS THE AREA WHICH COULD
BRING A SLIGHTLY BETTER CHANCE FOR PRECIP.  THEN ON FRIDAY AND
SAT THE UPPER RIDGE PUSHES BACK WESTWARD...WITH A CUTOFF LOW
EXPECTED OVER CA.  THROUGH THE EXTENDED THERE WILL BE ENOUGH
MOISTURE TO CONTINUE THE MENTION OF SLIGHT CHANCE OR CHANCE OF
SHOWERS AND THUNDERSTORMS EACH DAY.

PUB...FLASH FLOOD WATCH ZONES 71 AND 72.

In the hours before

Special weather statement, Jul 14, 10:50 AM MST, 3 hours 49 minutes before
COZ058>081-141900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1150 AM MDT SAT JUL 14 2001

...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NECESSARY FOR ONE OR TWO SEVERE
THUNDERSTORMS OVER THE SOUTHEAST PLAINS THIS AFTERNOON AND EVENING...

...HEAVY RAINS POSSIBLE ONCE AGAIN LATER TODAY INTO TONIGHT...

SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS
THE AREA THIS AFTERNOON AND THROUGH THE EVENING HOURS.  SOME OF
THE STORMS WILL BE SLOW MOVING AGAIN...AND THIS WILL RESULT IN
LOCALIZED HEAVY RAIN.  HEAVY RAIN COULD CAUSE FLOODING OF STREETS...
CREEKS AND STREAMS...AND LOW LYING AREAS.

THE MOST LIKELY AREAS TO SEE WIDESPREAD HEAVY RAIN TODAY AND
TONIGHT...WILL BE ALONG THE EASTERN MOUNTAINS AND THE ADJACENT
PLAINS...WHERE 1 TO 2 INCHES OF RAIN COULD FALL IN A SHORT PERIOD
OF TIME.

OVER THE FAR EAST PLAINS...THE SHOWERS AND THUNDERSTORMS WILL
NOT START UNTIL LATE THIS AFTERNOON OR EARLY THIS EVENING.

IN ADDITION TO THE HEAVY RAIN...ONE OR TWO SEVERE STORMS MAY ALSO
DEVELOP.  IF ANY SEVERE STORMS DO DEVELOP...THE MAIN THREATS WILL BE
HAIL AROUND 1 INCH IN DIAMETER AND WIND GUSTS TO 60 MPH.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.

The radar

The Pueblo radar (KPUX), 82 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Fremont

When
July 14, 2:39 PM MST to 2:44 PM MST
Where
Fremont County, 5 mi W of Penrose
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.417, -105.117

Hail, Pueblo

When
July 14, 4:16 PM MST to 4:21 PM MST
Where
Pueblo County, Boone
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.250, -104.250

Thunderstorm Wind, Bent

When
July 14, 7:47 PM MST
Where
Bent County, 5 mi S of Mc Clave
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.067, -102.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259571, 5259572, 5259573.